[Skip to Content]
[Skip to Content Landing]
Article
October 6, 1969

Gilles de la Tourette Syndrome Treated With Haloperidol

Author Affiliations

Elwyn Institute Media, Pa

JAMA. 1969;210(1):134. doi:10.1001/jama.1969.03160270096027
Abstract

To the Editor:  The Gilles de la Tourette syndrome, although rare, continues to be a psychiatric disorder for which there is no clear-cut treatment.This syndrome is more common in boys between the ages of 5 and 15, and usually begins with eye blinking, followed by facial tics and grimaces. After a variable period of time, the tics spread to the neck, shoulders, trunk, and legs. The last symptom usually to develop, is coprolalia ( involuntary obscenity).In spite of comprehensive studies the etiology and precise treatment remain obscure.1,2 Barsky reported diphenylhydantoin sodium (Dilantin) therapy.3 In 1964, Lucas4 reported treatment with phenothiazines, and in 1967, he cited therapy with haloperidol.5 Shapiro used haloperidol, as well as placebo effect on this syndrome.6 The majority of pediatric patients treated with haloperidol have required relatively small doses (2 to 6 mg per day) of medication, although Stevens reported a

×